What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 13, 11:58 AM EST, 2 minutes earlier.
Area forecast discussion, May 13, 11:58 AM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
Issued by National Weather Service Raleigh NC
1258 PM EDT Tue May 13 2025
.SYNOPSIS...
A large mid and upper level ow pressure system will drift
northeast from the Ohio Valley into the mid-Atlantic on
Wednesday resulting in unsettled conditions. The storm system
will shift away from the region late in the work week. A cold
front will move through our region on Saturday and should shift
southeast of the area on Sunday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1100 AM EDT Tuesday...
Key Messages:
1) Flood Watch remains in effect along/east oGIH/WPf Blue Ridge
through this evening.
2) Showers/storms continue today, though less widespread as
Monday.
Just minor tweaks to the forecast this morning. Upper air
analysis show the slow-moving mid level low centered over
central TN with troughing extending NW into S IL and SE into N
GA, while on the surface map, weakening surface low pressure
over far S IL had multiple troughs extending from it, including
one across the far N CWA. While the plume of high PW (130-160%
of normal) is pivoting to our N and NE this morning as the dry
punch noted on WV imagery spreads in from the S, we will have
another resurgence of better moisture swinging in from W NC,
where we're already seeing convection firing. Another cluster of
strong storms is growing upscale near Pulaski and E of
Mechanicsburg, within 1000-1500 J/kg of SBCAPE, and this, along
with semi-favorable deep layer bulk shear of 25-30 kts, will
continue through the day, with CAPE likely to increase with
modest heating and persistent low level confluence. Will
maintain a period of high pops this afternoon, with a risk of
moderate to heavy rain continuing. Highs generally in the 60s to
mid 70s. -WFO RAH
Earlier discussion from 130 AM:
Spokes of shortwaves around the upper low over the deep south
will continue to bring spiraling bands of moderate to heavy
showers this morning with a few embedded thunGIH/WPderstorms.
Convective allowing models painting coverage decreasing toward
morning before ramping up again sometime by noon, with the
better lift/coverage more focused further east and north from
the Greenbrier Valley to the VA Piedmont expecting numerous
to widespread showers/scattered storms this afternoon, with more
scattered coverage further south, but seems with the upper low
and some sunshine, storms may be more numerous even into the far
southwest VA area. As far severe potential, seems possible if we
can get enough sunshine to destabilize the lower levels. Speed
shear seems lacking but there is some directional shear. Overall
though the threat is low, would not be surprised for a stronger
storm or two this afternoon, but main concern is flash flooding,
as pwats remain high and potential for training shower/storms.
Highs today will be milder than Monday with sunshine peeking out
at times, running from the upper 60s to lower 70s for most.
Tuesday night the upper low works into KY with better forcing
pushing to the north. Expect scattered to numerous coverage in
the evening to decrease to isolated to widely scattered
overnight.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 129 AM EDT Tuesday...
Key Messages:
1) Marginal Risk of Excessive Rainfall for Wednesday
2) Another chance of thunderstorms later this week
Remnant showers will continue into Wednesday for the region as the
cutoff low gets reabsorbed by a longwave and is pushed eastward into
the Atlantic. Since the ground is already soaked with rain from
Monday and Tuesday, a Marginal Risk of Excessive Rainfall has been
issued for the entire region. Additional precipitation amounts are
difficult to pinpoint spatially, but, generally speaking, there
should be between 0.25-0.50 inches of more rain.
Ridging building over the Mid-Atlantic as the cutoff low moves out
and the 500mb winds become relatively more zonal and from the west.
The overall flow will permit shortwaves from the northwest or
southwest to be directed towards this part of the nation. Thursday
may be a relatively quiet day but the greater chance for another
round of thunderstorms will be by Friday.
Otherwise temperatures will start to increase again with highs in
the mid-80s towards the Piedmont and Foothills. With dewpoints
in the 60s areawide, heat index values could potentially reach
up to 90 degrees in southside VA.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 122 AM EDT Tuesday...
Key Messages:
1) A few chances of thunderstorms this weekend
A few shortwaves are projected to pass through the region this
weekend to provide a few chances for thunderstorms. Storm
parameters such as CAPE, shear, and lapse rates look promising this
weekend but confidence is low on whether there will be any severe
weather as a result. A warming trend will continue into the weekend
before two cold fronts pass through early next week to make a small
dent in temperatures and dew points. There is good model agreement
in a omega block forming over central CONUS towards the end of the
forecast period.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 1250 PM EDT Tuesday...
As of early this afternoon most locations across the CWA have
improved to MVFR or VFR conditions with mainly ceiling
restrictions. A large mid and upper level cyclone centered
across the OH Valley will drift northeast into the central
Appalachians by Wednesday evening. This will support an
unsettled period with hazardous aviation conditions with
scattered showers and thunderstorms this afternoon and evening
followed by a period of low clouds and fog tonight before widely
scattered showers and storms develop again Wednesday afternoon.
Ceilings have lifted to MVFR or VFR status with daytime heating
and VSBY restrictions are largely associated with showers/storms.
The heating has led to shower and thunderstorm activity
expanding with increasing coverage and intensity over the past
few hours. An axis of greater convective coverage extends from
the northern NC Piedmont north and across the Roanoke Valley.
This and other convection will persist and develop through the
afternoon into the evening resulting in local areas of MVFR to
IFR restrictions. The convection should wind down during the
evening with just a few showers expected overnight.
Aviation conditions are expected to deteorate overnight as
areas of IFR to LIFR CIGs and VSBYs develop and continue into
much of Wednesday morning before improving by late morning.
Scattered showers and a few storms are expected to develop again
on Wednesday afternoon although with a little bit less coverage
than today. Winds will be favored from the east and southeast
through the period at 5 to 10 kts during the daytime hours and
light overnight.
EXTENDED AVIATION OUTLOOK...
An unsettled weather pattern will continue through the period with a
threat of mainly diurnally driven scattered showers and storms.
Storm chances will decrease a bit on Thursday and into Friday. A
cold front will move across the area on Saturday with increased
storms chances with decreased rain chances on Sunday. There's a
chance of some morning stratus and fog each day, especially
through Friday in locations that rainfall the previous day.
-Blaes&&GIH/WP
.HYDROLOGY...
As of 150 AM EDT Tuesday...
Rainfall amounts are running higher in the NC mountains/Blue
Ridge to Floyd than previous forecast, and making the ground
saturated. Amounts were in the 2-7 inch range highest in Watauga
County where flooding of the Watauga river is ongoing and the
headwaters of the New River also in Ashe County.
Think coverage of showers/storms today will be less, but any
bands that form and thinking maybe more deep convection with
some sunshine may allow for higher rainfall rates. Will leave
the watch as is, but may need to edge it west into the I-81
corridor from Blacksburg to Marion, but will see how storms fire
up later today.
Overall looking at the main stem rivers staying below flood
stage.
&&
.EQUIPMENT...
As of 945 AM EDT Monday...
The National Weather Service Weather Forecast Office in
Blacksburg, VA will be conducting a required, scheduled update
to their Advanced Weather Interactive Processing System (AWIPS)
from Tuesday, May 13, 2025 through approximately Thursday, May
15, 2025.
During the time of the update, forecast operations will be
conducted by our service back-up office in Raleigh, NC to
minimize any potential interruption to services. No impacts to
our core services of forecast products and weather watches,
warnings and advisories are expected during this period.
However, limited impacts will occur to the following services:
NOAA Weather Transmitters: All NOAA Weather Radio Transmitters
maintained by NWS Blacksburg will be off the air through the
time of the update.
This includes the following transmitters in North Carolina,
Virginia, and West Virginia:
Mount Jefferson (WNG88 – 162.500 MHz)
Richlands (WZ2543 – 162.425 MHz)
Wytheville (WZ2500 – 162.450 MHz)
Roanoke (WXL60 – 162.475 MHz)
Lynchburg (WXL92 – 162.550 MHz)
South Boston (KJY86 – 162.525 MHz)
Hinton (WXM72 – 162.425 MHz)
Water Level Forecasts: Water level forecast services will be
degraded due to a less frequent update cycle. Forecasts will
remain on https:/water.noaa.gov/wfo/rnk through this period.
Local graphical forecast maps that are hosted in numerous places
on www.weather.gov/rnk will not be updated.
This includes all maps on the Graphical Hazardous Weather
Outlook page (https:/www.weather.gov/erh/ghwo?wfo=rnk), the
majority of the graphics on the Briefing page
(https:/www.weather.gov/rnk/emer), some experimental fire
applications (https:/www.weather.gov/rnk/fire), climate graphs
for Blacksburg Forecast Area
(https:/www.weather.gov/rnk/climatePlots), and the Weather
Story (https:/www.weather.gov/rnk/weatherstory).
The forecast office in Blacksburg, VA will remain open and
staffed through the period for public and partner phone calls
and additional functions that can be completed without AWIPS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch until 8 PM EDT this evening for VAZ015-016.
Flood Watch through late tonight for VAZ017-022>024-032>035-
043>047-058-059.
NC...Flood Watch until 8 PM EDT this evening for NCZ001>003-018>020.
Flood Watch through late tonight for NCZ004>006.
WV...None.
&&
SYNOPSIS...Blaes
NEAR TERM...GIH/WP
SHORT TERM...CG
LONG TERM...CG
AVIATION...Blaes
HYDROLOGY...AMS
EQUIPMENT...AMSHazardous weather outlook, May 13, 5:08 AM EST, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
608 AM EDT Tue May 13 2025
NCZ001>003-018>020-VAZ015-016-141015-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Grayson-Carroll-
608 AM EDT Tue May 13 2025
...FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY EVENING...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.
.DAY ONE...Today and tonight.
A marginal risk (level 1 of 5) for severe weather is forecast for
today. Afternoon thunderstorms may produce strong to severe wind
gusts, and hail up to the size of quarters.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Excessive rainfall from scattered thunderstorms may result in
localized flash flooding Wednesday, that may cause creeks and
streams to rapidly rise out of their banks and threaten nearby roads
and bridges.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are requested to report hail of any size, as well
as any damage caused by thunderstorm winds in their area.
NCZ004>006-VAZ017-022>024-032>035-043>047-058-059-141015-
Stokes-Rockingham-Caswell-Floyd-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
608 AM EDT Tue May 13 2025
...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TUESDAY NIGHT...
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.
.DAY ONE...Today and tonight.
A marginal risk (level 1 of 5) for severe weather is forecast for
today. Afternoon thunderstorms may produce strong to severe wind
gusts, and hail up to the size of quarters.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Excessive rainfall from scattered thunderstorms may result in
localized flash flooding Wednesday, that may cause creeks and
streams to rapidly rise out of their banks and threaten nearby roads
and bridges.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are requested to report hail of any size, as well
as any damage caused by thunderstorm winds in their area.
VAZ007-009>014-018>020-WVZ042>044-507-508-141015-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
608 AM EDT Tue May 13 2025
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
A marginal risk (level 1 of 5) for severe weather is forecast for
today. Afternoon thunderstorms may produce strong to severe wind
gusts, and hail up to the size of quarters.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Excessive rainfall from scattered thunderstorms may result in
localized flash flooding Wednesday, that may cause creeks and
streams to rapidly rise out of their banks and threaten nearby roads
and bridges.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, May 13, 7:28 AM EST, 4 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
828 AM EDT Tue May 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 AM Flood 1 SE Valle Crucis 36.21N 81.77W
05/13/2025 Watauga NC Public
Social media report of low-water crossing on
Dewitt Barnett Road inundated by Watauga
River.
&&
amsLocal storm report, May 13, 10:49 AM EST, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1149 AM EDT Tue May 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1146 AM Rain 4 NW Sedalia 37.52N 79.51W
05/13/2025 M5.36 Inch Botetourt VA Mesonet
WeatherStem Apple Orchard 24hr rainfall.
&&
amsLocal storm report, May 13, 10:57 AM EST, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1157 AM EDT Tue May 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 AM Rain 1 NNW Aho 36.18N 81.63W
05/13/2025 M4.86 Inch Watauga NC Mesonet
&&Local storm report, May 13, 10:58 AM EST, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1158 AM EDT Tue May 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 AM Rain 1 E Boone 36.21N 81.65W
05/13/2025 M4.40 Inch Watauga NC Mesonet
&&Local storm report, May 13, 10:59 AM EST, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1159 AM EDT Tue May 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 AM Rain 1 WSW Boone 36.21N 81.68W
05/13/2025 M4.11 Inch Watauga NC Mesonet
&&Local storm report, May 13, 11:55 AM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1255 PM EDT Tue May 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1207 PM Flood 5 NNW Stonewall 37.48N 79.00W
05/13/2025 Amherst VA Dept of Highways
Road closed due to high water from Jennings
Creek.
&&
ams